How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Joey Your Own Question
Dr. Joey
Dr. Joey, Board Certified
Category: Dog Veterinary
Satisfied Customers: 4695
Experience:  15 yrs in practice, specialist canine/feline medicine
20970409
Type Your Dog Veterinary Question Here...
Dr. Joey is online now
A new question is answered every 9 seconds

My dog is hacking up a horrible cough and bleeding from

Customer Question

hi my dog is hacking up a horrible cough and bleeding from the nose he will eat and drink water but defiantly not in great shape, is there anything i can give him on a human pharmaceutical base as an alternative? hes a rat terrier perhaps chihuahua mix and is fairly old so it may be fatal but if we can help the pain id like to
Submitted: 1 year ago via PetWave.
Category: Dog Veterinary
Expert:  Dr. Joey replied 1 year ago.
Hello I am Dr. Joey. Thanks for trusting me to help you and your pet today. I am a licensed veterinarian with over 15 years of experience. I look forward to working with you. I apologize that no expert has jumped in to answer your question yet.
But I am afraid no one has answered because we do not have good news for you. At his small size and in his current condition (bloody nose, coughing), these are clear indications that this is a medical emergency. He needs to be seen by his veterinarian or an emergency veterinarian immediately. There are no over-the-counter products I could recommend that will help this situation, and depending on what is going on, some products could actually worsen the situation. It sounds like you are looking for pain relief, but our only over-the-counter options are the aspirin-related products which would be a very bad choice in a dog with any bleeding problems. It could worsen his bleeding issue. I also worry that at his older age he may have some level of kidney or liver compromise as happens in many of our older patients, and if present, then an aspirin-related product may cause a mild organ problem to progress to organ failure and death. The only "safe" pain relief options are prescription, which means he must see his veterinarian.
I regret that I cannot provide a diagnosis for the cause of what you see but there are many potential causes ranging from bleeding problem (which can come from liver failure or exposure to rat poison) to tumor (nasal?) that has metastasized to his lung to infection (fungal, bacterial, rickettsial which is tick-borne disease) to immune-mediated disease, and the list continues. Some of these problems are easily treated while others are not. If he was my patient I would need to perform a complete exam followed by some testing (CBC, chemistry profile, urine check, thyroid screen) +/- X-rays to try to narrow down the cause.
I am at a point I need to know what questions you have. We can continue our dialogue in this setting.
I hope that the information I provided has been helpful.
Please remember to select REPLY TO EXPERT if for any reason you need further clarification, have more questions, or were expecting a different type of answer.
My goal is to provide the best answer possible prior to you leaving a feedback rating.
If you received all the information you needed, then kindly submit a rating.